Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Dodge City, KS

May 18, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 8:50 PM CDT for 4 counties in Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 8:50 PM CDT (01:50 UTC)
Expired
May 18, 2018, 9:45 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KDDC 190150
SVRDDC
KSC067-075-093-187-190245-
/O.NEW.KDDC.SV.W.0092.180519T0150Z-180519T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
850 PM CDT FRI MAY 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Northwestern Grant County in southwestern Kansas...
  Eastern Stanton County in southwestern Kansas...

* Until 945 PM CDT/845 PM MDT/

* At 850 PM CDT/750 PM MDT/, a severe thunderstorm was located 9
  miles north of Big Bow, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Johnson City, Kendall and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 10154 3791 10132 3739 10158 3740 10193
TIME...MOT...LOC 0150Z 184DEG 25KT 3771 10153 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
358 
WWUS53 KDDC 190226
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
926 PM CDT FRI MAY 18 2018

KSC067-075-093-187-190245-
/O.CON.KDDC.SV.W.0092.000000T0000Z-180519T0245Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
926 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 926 PM CDT/826 PM MDT/, a severe thunderstorm was located 7 miles
east of Kendall, moving north at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 10154 3791 10132 3762 10147 3759 10181
TIME...MOT...LOC 0226Z 178DEG 57KT 3794 10141 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
452 
WWUS53 KDDC 190244 RRA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
944 PM CDT FRI MAY 18 2018

KSC067-075-093-187-190254-
/O.EXP.KDDC.SV.W.0092.000000T0000Z-180519T0245Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
944 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 945 PM CDT/845 PM MDT/...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3803 10154 3791 10132 3762 10147 3759 10181
TIME...MOT...LOC 0244Z 184DEG 25KT 3805 10140 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:16 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 18, 7:16 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
716 PM CDT Fri May 18 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri May 18 2018

Severe weather event getting ready to unfold across southwest
Kansas late this afternoon and evening. As of mid afternoon,
surface low pressure was centered over southeast Colorado near
KSPD. A stationary front/outflow boundary extended from the low
into west central and central Kansas. Farther south, a dryline was
becoming more pronounced from the low into the Texas Panhandle.

The atmosphere continues destabilize across the area this
afternoon per the SPC Mesoanalysis page. MUCAPE values are
increasing to 2000+ j/kg. In addition, 0-6 km shear has been
slowly ramping up to around 40 kts. A special 19z sounding from
KDDC is verifying this and is also showing a capping inversion at
700 mb which was a little more pronounced than the RAP13 soundings
were depicting it earlier today. Per recent runs of the HRRR/RAP
models, storms should develop along the front and dryline mainly
after 4 pm. Storms will initially be discreet with a greater
threat for large hail. Think there will be a window of opportunity
for a few storms developing along the old outflow boundary in
west central Kansas to become briefly tornadic given the enhanced
low level shear along and north of the boundary. The models have
been consistent in showing the storms growing upscale into a
convective line as they move out of far southwest Kansas and the
northeast Texas Panhandle early this evening with the severe
weather threat will switch from large hail to strong/damaging
winds as the storm cluster moves northeast.

Most of the thunderstorm activity will be moving out of central Kansas
around or after midnight. The HRRR has been hinting at storms redeveloping
over southwest Kansas later tonight. Not real confident this will happen
but it will have to be watched.

On Saturday the stationary front is progged to move into south central
Kansas as the remains of the upper low move out into far northwest Kansas.
A fairly cold airmass aloft related to the upper system will keep some
instability in place over the region. A stronger cold front is expected
to move southeast through western Kansas during the afternoon with
widely scattered thunderstorms developing along it. A few severe
storms could develop along the front over south central and parts
of southwest Kansas along the front, as well as some storms up along
I-70 under the colder air aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri May 18 2018

The medium range models are showing another upper low developing over
the western states early next week. This will keep the central High
Plains under a general southwesterly flow aloft pattern through mid
week. The models show subtle disturbances moving out over the region
but the strength and timing of these features is uncertain. Forecast
Builder has some slight chance to chance pops through the week
which looks good for now. An upper level ridge builds over the
central CONUS later next week which should result in daytime high
temperatures back up into the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 716 PM CDT Fri May 18 2018

Scattered strong to severe thunderstorms will develop and move
northeast across portions of southwest into central and south
central Kansas through this evening. The Dodge City and Hays
terminals will likely be the most impacted by these storms with
hail up to golf ball size and strong winds at Dodge City. Strong
thunderstorm wind gusts and heavy rain may the be main impacts at
Hays. Conditions should be improving across the area after 04-06z.
Some MVFR stratus could impact Hays and possibly Garden City later
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  51  73 /  50  20  20  10
GCK  57  78  48  71 /  40  20  10  10
EHA  56  81  47  73 /  10  20  20  10
LBL  60  82  49  74 /  20  20  20  10
HYS  61  79  51  70 /  60  20  20  10
P28  66  91  57  78 /  40  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Fri May 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms are possible late this afternoon and
evening time frame along and east of dryline oriented north to
south along the Highway 83 corridor. The main threat will be large
hail up to baseball sized and damaging winds over 60 mph along
with a couple of tornados being possible. West of the dryline,
there will be significant fire weather with relative humidity
values about 17-18 percent and strong south winds gusting up to
35 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe weather threat will return Monday through Thursday with
large hail over two inches and damaging winds over 60 mph possible
during this time. Fire weather risk will be elevated Tuesday
through Thursday west of a dryline for the western counties where
relative humidity values will be around 20 percent and increased
south winds up to 25-30 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM along and east of line
through the highway 83 corridor late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 7:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.97W
05/18/2018  M64 MPH          FORD               KS   ASOS

&&

JRJ
Local storm report, May 18, 8:04 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             3 E SHALLOW WATER       38.37N 100.85W
05/18/2018  E0.75 INCH       SCOTT              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 8:05 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SSW GRIGSTON          38.47N 100.72W
05/18/2018  E1.00 INCH       SCOTT              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 8:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FUNNEL CLOUD     3 SSE FRIEND            38.22N 100.88W
05/18/2018                   FINNEY             KS   PUBLIC

&&

JDF
Local storm report, May 18, 8:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     KINSLEY                 37.92N 99.41W
05/18/2018                   EDWARDS            KS   LAW ENFORCEMENT

            TRAMPOLINE WAS BLOWN INTO WINDOW OF HOUSE.

&&
Local storm report, May 18, 8:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             8 S ROZEL               38.07N 99.41W
05/18/2018  E1.75 INCH       EDWARDS            KS   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa59 min
May 18, 7:07 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Lane, Scott53 min
May 18, 7:28 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott47 min
May 18, 7:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman38 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott65 min
May 18, 7:45 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Trego45 min
May 18, 7:56 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
May 18, 8:00 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford60 min
May 18, 8:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush67 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott51 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningDDCFinney, Gray18 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningDDCHamilton65 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningDDCTrego60 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford58 min
May 18, 8:43 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny47 min
May 18, 8:46 PM CDTTornado Warning Tornado observedDDCHamilton29 min
May 18, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney, Scott40 min
May 18, 8:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford48 min
May 18, 9:00 PM CDTTornado Warning Tornado observedDDCHamilton, Kearny32 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny21 min
May 18, 9:26 PM CDTSevere Thunderstorm WarningDDCTrego24 min
May 18, 9:30 PM CDTSevere Thunderstorm WarningDDCStafford45 min
May 18, 9:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny28 min
May 18, 10:04 PM CDTSpecial Weather StatementDDCClark56 min
May 18, 10:24 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa66 min
May 19, 2:14 PM CDTSpecial Weather StatementDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.